Jump to ContentJump to Main Navigation

Forum Mathematicum

Managing Editor: Brüdern, Jörg

Editorial Board Member: Bruinier, Jan Hendrik / Cohen, Frederick R. / Droste, Manfred / Duzaar, Frank / Gallavotti, Giovanni / Garnier, Josselin / Neeb, Karl-Hermann / Noguchi, Junjiro / Ranicki, Andrew / Segal, Dan / Shahidi, Freydoon / Shigekawa, Ichiro / Sogge, Christopher D. / Strambach, Karl

6 Issues per year

IMPACT FACTOR increased in 2013: 0.733
5-year IMPACT FACTOR: 0.769
Rank 84 out of 299 in category Mathematics in the 2013 Thomson Reuters Journal Citation Report/Science Edition

SCImago Journal Rank (SJR): 0.819
Source Normalized Impact per Paper (SNIP): 0.949

Mathematical Citation Quotient 2013: 0.69



Embeddability of quadratic extensions in cyclic extensions

Citation Information: Forum Mathematicum. Volume 19, Issue 4, Pages 707–725, ISSN (Online) 1435-5337, ISSN (Print) 0933-7741, DOI: 10.1515/FORUM.2007.027, September 2007

Publication History

Published Online:


For an algebraic number field K we study the quadratic extensions of K which can be embedded in a cyclic extension of K of degree 2n for all natural numbers n, as well as the quadratic extensions which can be embedded in an infinite normal extension with the additive group of 2-adic integers as Galois group.

For shortness we call a normal extension of K whose Galois group is the cyclic group ℤ/2nℤ of order 2n with n ∈ ℕ, resp. , a (ℤ/2nℤ)-extension resp. a -extension of K.

A quadratic extension L|K is called (ℤ/2nℤ)-embeddable, resp. -embeddable, if there exists a (ℤ/2nℤ)-extension, resp. a -extension, of K containing L.

One main result of this paper is the following observation, the exact formulation of which is given in theorems 6 to 8 in §3:

Theorem 0. Let K be an imaginary quadratic number field whose discriminant has m prime divisors. Then the number of quadratic extensions L|K which are (ℤ/2nℤ)-embeddable for all n is 2m−11, 2m1 or 2m+11, depending on certain congruences for the discriminant and its prime divisors. But the number of quadratic extensions L|K which are -embeddable is only 3.

Comments (0)

Please log in or register to comment.